Pennsylvania, 2017Damaging Winds in Pennsylvania, September 4, 2017
September 4, 2017 · NWS CTP · 3 events in 2 counties and zones
A cold front approaching from the Great Lakes triggered a line of showers and thunderstorms that pushed into northwestern Pennsylvania during the late evening hours of September 4, 2017. The line was weakening with the loss of heating, but not before producing a handful of wind damage reports in Warren and McKean counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the Great Lakes triggered a line of showers and thunderstorms that pushed into northwestern Pennsylvania during the late evening hours of September 4, 2017. The line was weakening with the loss of heating, but not before producing a handful of wind damage reports in Warren and McKean counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 4, 9:46 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 4, 9:46 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
1046 PM EDT Mon Sep 4 2017
.SYNOPSIS...
A cold front will move into the northwest part of the state
tonight, then progress very slowly to the east during the day
Tuesday. A deepening upper level trough will march east across
the commonwealth Wednesday leading to cooler than normal
temperatures and scattered showers. Hurricane Irma is around a
week away from the U.S. mainland.
&&
.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Line of storms moving steadily across LE now, and some rain
should reach Warren Co by 1030 PM. There is one very strong-
looking bow echo over the water which, on it's curent track,
would strafe the PA-NY border, but stay mainly to the north of
PA. It still bears watching, but the HRRR and RAP runs from the
last several hours have been insistent on decreasing the
coverage of the showers/storms as they move into C PA. The CAPE
is definately lower over McKean Co than Warren Co. Deep-layer
shear is still respectable, though. Have adjusted the POPs and
timing slightly for the near term, and kept the idea of
decreasing coverage and intensity. But, the SPC continues with a
SLGT risk into Warren Co and MRGL risk a few Cos deeper into C
PA. So, will continue on with the enhanced wording for tstms in
the wx grid. But, the trend seems to be for weakening as the
HRRR and RAP indicate.
Prev...
Quiet start to the evening with partly cloudy skies and seasonal
temperatures. Band of showers and thunderstorms will approach
NW zones later in the evening and weaken as the push SE into
central PA. Before they weaken, across the NW zones, the
strongest storms could have gusty winds and frequent lightning
with them.
&&
.SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The focus for thunderstorms on Tuesday will be along the slow
moving frontal boundary which will shift to the Susq Valley.
The best llvl SW winds and larger scale forcing will pass across
the region mainly east of a KMDT to KELM line, thus limiting
the chc for gusty winds and hail acrs the region near and to the
south of a KTHV to KAVP line.
The upper flow gradually backs from the west to the southwest
on Wednesday helping to slow the cold front to a crawl with an
area of anafrontal rain blossoming and moving NE across the
southeast part of the region Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Cold front moves into the area later Tuesday and slows down as
a longwave trough drops over the Great Lakes and becomes
stationary. This will bring a period of wet weather Tue into Wed
night with potential QPF amounts of 0.75-1.25. Clouds and rain
showers will keep temps below normal during this period.
Would expect most of the showers and storms to be out of the
area Thursday, but still some chance of a shower across the
north into Friday morning as the upper level trough finally
swings across.
Large high builds into the area for next weekend. Weather looks
to be dry but temps will remain on the cool side.
After that, heading into early next week, interaction between
the departing high pressure area and Hurricane Irma will
determine the track it will take as it approaches the U.S East
Coast. Still quite a wide variation of solutions forecast by
longer term guidance after it slides by the northern Bahamas, so
stay tuned for now.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Cold front dropping across the Great Lakes will track across
Pennsylvania later tonight and Tuesday. Ahead of the front,
extending along the southern and eastern shore of Lake Erie at
02z, is a broken line of strong to severe thunderstorms. This
line will impact the NW mtns over the next several hours, though
it should weaken fiarly rapidly as it pushes further into the
CWA.
So, at 02z, MVFR cigs popping up along the higher terrain of
the west as core of 40kt low level WW jet swings through.
Remainder of region will remain VFR through much of the
overnight. KBFD will see biggest tstm impacts from the line,
while showers and possibly a weakening tstm will approach
central mountain terminals after 06z.
Toward sunrise, ceiling reductions encompass much of NW half of
CWA. These spread into central and SE portions on Tue as
numerous showers and scattered potentially strong thunderstorms
impact those regions as the front stalls nearby.
.Outlook...
Wed...Reductions poss in SHRA - mainly NW mtns and east of Susq
River.
Thu/Fri...Widespread MVFR north. VFR elsewhere. Sct showers
mainly north.
Sat...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Ross
NEAR TERM...Ross/Dangelo
SHORT TERM...Ross/Lambert
LONG TERM...Lambert/Gartner
AVIATION...RXR
Hazardous weather outlook, Sep 4, 9:10 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1010 PM EDT Mon Sep 4 2017
PAZ004-060215-
Warren-
1010 PM EDT Mon Sep 4 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Scattered severe thunderstorms with damaging winds 60 mph
or greater are possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
PAZ005-006-010-011-017-060215-
McKean-Potter-Elk-Cameron-Clearfield-
1010 PM EDT Mon Sep 4 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Strong to severe thunderstorms with gusty winds up to 50 or
60 mph are possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
PAZ012-018-024-037-060215-
Northern Clinton-Northern Centre-Cambria-Tioga-
1010 PM EDT Mon Sep 4 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ019-025>028-033>036-041-042-045-046-049-050-056-063>066-060215-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-Adams-York-Lancaster-
1010 PM EDT Mon Sep 4 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered strong to severe thunderstorms with gusty winds and hail
are possible Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
PAZ051>053-057>059-060215-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
1010 PM EDT Mon Sep 4 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered severe thunderstorms with damaging winds 60 mph
or greater and large hail exceeding 1 inch in diameter
are possible Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
In the hours before
Special weather statement, Sep 4, 9:54 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
1054 PM EDT MON SEP 4 2017
PAZ004-050400-
Warren PA-
1054 PM EDT MON SEP 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
MIDNIGHT EDT...
At 1053 PM EDT, Doppler radar indicated a strong thunderstorm near
Columbus, moving northeast at 65 mph. Wind gusts up to 50 mph are
possible.
Additional storms are over central Erie County and moving eastward
as well. Those storms may also produce gusty winds.
Locations impacted include...
Scandia, Lottsville, Russell, Youngsville, Columbus, Spring Creek,
Garland, Sugar Grove, Bear Lake and Starbrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4195 7891 4194 7892 4173 7961
4200 7960
TIME...MOT...LOC 0253Z 241DEG 57KT 4194 7967
DangeloThunderstorm Wind, McKean
- When
- September 4, 11:05 PM EST
- Where
- McKean County, 0.51 mi SSE of Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.964, -78.645
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Bradford.
Thunderstorm Wind, McKean
- When
- September 4, 11:05 PM EST
- Where
- McKean County, 0.54 mi NW of East Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.975, -78.638
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Bradford.
Thunderstorm Wind, Warren
- When
- September 4, 11:18 PM EST
- Where
- Warren County, 2.04 mi S of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.921, -79.142
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Russell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Dense Smoke in Washington, September 4 to 8, 20175 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714265, 714266, 714267.